CUH AB Guidelines Appendix 4 CDAD
Appendix 4: Management of Clostridium difficile associated diarrhoea
Risk factors for CDAD
- Antibiotics (bar aminoglycosides)
- Especially fluoroquinolones
- Especially Cephalosporins
- Older age
- Multiple co-morbid disease
- Gastric Acid Suppression
- GI surgery/manipulation
Antibiotic Associated Diarrhoea (AAD) occurs in association with the administration of antibiotics. The spectrum of findings ranges from colitis to so-called 'nuisance' diarrhoea. Infection with Clostridium difficile accounts for only 10 to 20% of the cases of AAD, but it accounts for the majority of cases of colitis. Major risk factors for C. difficile infection include: advanced age, hospitalisation, exposure to antibiotics.
Some antibiotics are frequently implicated in C. difficile associated diarrhoea (CDAD) – e.g. Cephalosporins, Clindamycin, Quinolones and broad spectrum antibiotics, but virtually any antibiotic may be implicated, including brief courses e.g. surgical prophylaxis. Occasional cases follow chemotherapy treatments of cancer.
The usual presentation is watery diarrhoea and cramps associated with antibiotic use.
- Diarrhoea, Fever,
Loss of appetite,
- Generally, Cl. difficile can only cause diarrhoea when the normal, healthy intestinal bacteria have been killed off by antibiotics.
- In most patients, the illness is mild and they usually make a full recovery. However elderly patients may become seriously ill with dehydration as a consequence of the diarrhoea.
- Occasionally patients may develop a severe form of the disease called 'pseudo membranous colitis' or 'antibiotic-associated colitis' which causes significant damage to the large bowel.
- Almost all patients who develop Cl. difficile diarrhoea are taking, or have recently been given, antibiotic therapy
- Cl. difficile is usually found in the large intestine.
- A small proportion (less than 1 in 20) of the healthy adult population carry a small amount of Cl. difficile but it is kept in check by the normal, "good" bacterial population of the intestine.
- Clostridium difficile can also form spores which allow it to survive in the environment outside the body.
- These spores protect it against heat and chemical disinfectants.
- Most infections happen in hospitals and nursing homes but it can also occur in the community
- In most cases it causes relatively mild illness.
- Occasionally it may result in serious illness and even death in elderly patients or those with underlying illnesses (e.g. cancer)
Definition of CDAD
A patient to whom one or more of the following criteria applies:
- Diarrhoeal stools or toxic megacolon, with a positive laboratory assay for C. difficile toxin A or B in stools, or a C. difficile organism detected in stool via culture. (NB: patients with a positive assay for C difficile toxin who do not have diarrhoea are not considered to have CDAD).
- Pseudomembranous colitis revealed by lower gastrointestinal endoscopy
- Colonic histopathology characteristic of C difficile infection (with or without diarrhoea)
- Diarrhoea is defined as three or more loose / watery bowel movements (which are unusual or different for the patient) in a 24 hour period.
Classification of CDAD
- Lower Abdo Cramping pain
Severe C. diff
- Ileus /Toxic megacolon
- Low Albumin
- High WCC
- Abdominal distension,pain
- Metabolic acidosis
- Diarrhoea may be absent in severe disease
- Mild CDI is not associated with a raised WCC; it is typically associated with <3 stools of types 5-7 on the Bristol Stool Chart per day.
- Moderate CDI is associated with a raised WCC that is <15x 109/L; it is typically associated with 3-5 stools per day
- Severe CDI is associated with a WCC > 15x 109/L, or an acute rising serum creatinine (i.e.: >50% increase above baseline), or serum albumin < 25g/L, or a temperature of 38.5°C, or evidence of severe colitis (abdominal or radiological signs). The number of stools may be a less reliable indicator of severity.
- Life-threatening CDI includes hypotension, partial or complete ileus or toxic megacolon, or CT evidence of severe disease.
- All patients in whom a diagnosis of gastrointestinal infection is suspected should have a stool specimen sent promptly for microbiological analysis.
- Testing of asymptomatic individuals is not recommended.
- Refer to local infection control guidelines on isolation and precautions to be used for patients with CDAD.
- Asymptomatic carriers of C. difficile should not be treated
- Antiperistaltic agents (e.g. loperamide and Lomotil®) should be avoided because of lack of evidence that they improve diarrhoea in this situation and the theoretical risk of precipitating toxic megacolon by slowing clearance of C. difficile toxin from the intestine
- Patients should be monitored daily for frequency and severity of diarrhoea using the Bristol Stool Chart
- There is no need to check for microbiological clearance of C. difficile toxins as a patient can remain toxin positive for an indefinite period. Resolution of symptoms is the main clinical consideration.
Algorithm for management 1st or 2nd episode of CDAD
Algorithm for management recurrent CDAD